Miller recounted several novel outpatient benzodiazepine detoxification programs from the literature, including one using carbamazepine(Drug information on carbamazepine) (Tegretol) as an adjunct, and another conducted with patients maintained on methadone(Drug information on methadone). He commented, "Many of the studies on detoxifying people from benzodiazepines have been done on an outpatient basis. I think it is a standard of care."
Miller noted that the slow benzodiazepine tapering that is customarily necessary without adjunctive anticonvulsant medication typically becomes most difficult for patients in the last half, and particularly in the last quarter when patients are close to discontinuing the benzodiazepines.
"More of the withdrawal symptoms are evident in the last of the taper," he said.
Miller emphasized the importance of close, daily contact during the entire detoxification tapering period, although acknowledged the problem in professionals being reimbursed for such frequent consultation. Miller was in agreement with Wartenberg on the value of providing one to two days of benzodiazepine doses rather than a prescription to be filled or, worse, a prescription or quantity sufficient for an extended period.
In considering the requirement to gradually taper benzodiazepines, Miller commented, "What the studies do show is virtually anyone who has been on them for more than a few weeks has some kind of withdrawal symptoms. In general, the longer one is on a benzodiazepine and the higher the dose of the benzodiazepine, the more likely, and the more severe the withdrawal will be."
Tapering schedules should be individualized for patients, Miller said, with adjustments made as patients provide frequent feedback on their progress and level of discomfort. They can be expected to experience excitability, agitation and insomnia, Miller explained. He suggested that a typical tapering regimen begin with 50% of the patient's current daily dose, and decrease by 10% daily. The regimen would be completed for low to moderate doses of short-acting agents in seven to 10 days, and 10 to 14 days for long-acting agents. These periods are often longer, Miller noted, with high-dose regimens and when there is psychiatric or medical comorbidity.
The choice of whether to taper with the benzodiazepine being used by the patient or with a substitute is often based upon the clinician's preference, and Miller indicated his preference for substituting a long-acting benzodiazepine such as diazepam(Drug information on diazepam) (Valium) for short-acting agents.
"I prefer this method because the severity of withdrawal from a short-acting benzodiazepine is greater than the withdrawal from a long-acting benzodiazepine," he said.
In the case of the short-acting triazolobenzodiazepine alprazolam(Drug information on alprazolam) (Xanax), for which difficulty in substituting other benzodiazepines has been reported, Miller recommended taking special precautions against seizures during the drug withdrawal.
"I would prefer to detoxify someone from high-dose alprazolam with phenobarbital(Drug information on phenobarbital); and I would prefer to detoxify them as an inpatient, at least initially during the peak period of seizures with alprazolam, which is the first few days," he added.
With that exception, Miller advocated utilizing outpatient programs for benzodiazepine withdrawal, while acknowledging, "It's a relatively labor-intensive monitoring...done best when the patient is engaged in other forms of therapy."